UPDATED Thursday Evening: Dr. Fuhrman on KGO Radio in San Francisco
You can listen online as Dr. Fuhrman discusses recent news about the FDA investigating deaths that may have been related to ADHD drugs. He will be a guest a little after 8pm ET (5pm Pacific) on Thursday, February 9--in about two hours from this writing.
Click here for more of Dr. Fuhrman's thoughts and anecdotes about treating ADHD with diet.
UPDATE: Gardiner Harris of The New York Times explains the new concerns about the effect some prescription stimulants may have on heart disease.
The votes came after F.D.A. medical officers described reports of 25 sudden deaths among people taking stimulants — the deaths were mostly children — and a preliminary analysis of millions of health records that suggested stimulants might increase the risks of strokes and serious arrhythmias in children and adults. The reports of sudden deaths never exceeded one in a million for any stimulant drug, although the F.D.A. usually receives reports of only a fraction of drug problems.
The preliminary analysis suggested that the stimulants might increase heart risks more than twofold. Such an increase may not be significant in children, whose heart risks are low, but could cause concern in adults, panel members said.
One of the drugs, Ritalin, has been marketed since 1955, and dozens of studies have shown it to be safe and effective. But no studies have been of sufficient duration or included enough participants to evaluate stimulants' long-term effects on the heart.
But the drugs' soaring popularity and increasing use in adults, panel members said, mean that the F.D.A. should study them more closely and warn patients and doctors about the potential risks to the heart.
Arthur A. Levin, director of the Center for Medical Consumers in New York City and a member of the panel, said that patients assumed that stimulants were safe, but that that confidence was misplaced.
"For us to sit around and talk about it, and for us to not make a very strong warning about the uncertainty of these drugs and their possible risks, would be unethical," Mr. Levin said.